Symmetry and monotonicity of least energy solutions

Byeon, Jaeyoung; Jeanjean, Louis; Mariş, Mihai
December 2009
Calculus of Variations & Partial Differential Equations;Dec2009, Vol. 36 Issue 4, p481
Academic Journal
We give a simple proof of the fact that for a large class of quasilinear elliptic equations and systems the solutions that minimize the corresponding energy in the set of all solutions are radially symmetric. We require just continuous nonlinearities and no cooperative conditions for systems. Thus, in particular, our results cannot be obtained by using the moving planes method. In the case of scalar equations, we also prove that any least energy solution has a constant sign and is monotone with respect to the radial variable. Our proofs rely on results in Brothers and Ziemer (J Reine Angew Math 384:153–179, 1988) and Mariş (Arch Ration Mech Anal, 192:311–330, 2009) and answer questions from Brézis and Lieb (Comm Math Phys 96:97–113, 1984) and Lions (Ann Inst H Poincaré Anal Non Linéaire 1:223–283, 1984).


Related Articles

  • Buckling of cylindrical shell panels: a MAEM solution. Yiotis, Aristophanes; Katsikadelis, John // Archive of Applied Mechanics;Sep2015, Vol. 85 Issue 9/10, p1545 

    The meshless analog equation method, a purely mesh-free method, is applied to the buckling analysis of cylindrical shell panels. The method is based on the principle of the analog equation, which converts the three governing partial differential equations in terms of displacements into three...

  • EXISTENCE OF RADIAL SOLUTIONS FOR A FOURTH ORDER PARABOLIC EQUATION. Changchun Liu; Yeshen Du // Communications in Mathematical Analysis;2008, Vol. 5 Issue 1, p44 

    We consider an initial-boundary problem for a fourth order nonlinear parabolic equation. The problem as a model arises in epitaxial growth of nanoscale thin films. Relying on some necessary uniform estimates of the approximate solutions, we prove the existence of radial symmetric solutions to...

  • Numerical experiments with the Bratu equation in one, two and three dimensions. Karkowski, Janusz // Computational & Applied Mathematics;2013, Vol. 32 Issue 2, p231 

    The non-linear Bratu equation is solved numerically in one, two and three dimensions. The numerical results are obtained with help of three different numerical methods namely pseudospectral method, finite difference method and radial basis functions method. All methods give approximately the...

  • AMultiquadric Collocation Method for Fredholm Integral Equations. Aboiyar, Terhemen // Global Journal of Pure & Applied Mathematics;2011, Vol. 7 Issue 1, p39 

    In this paper we use the multiquadric radial basis function as a basis for a collocation method for Fredholm integral equations. The definite integral in the integral equation is approximated by a five point Gauss-Legendre quadrature method while the coefficients of the basis functions are...

  • Exponential Convergence for Numerical Solution of Integral Equations Using Radial Basis Functions. Avazzadeh, Zakieh; Heydari, Mohammad; Wen Chen; Loghmani, G. B. // Journal of Applied Mathematics;2014, p1 

    We solve some different type of Urysohn integral equations by using the radial basis functions. These types include the linear and nonlinear Fredholm, Volterra, and mixed Volterra-Fredholm integral equations. Our main aim is to investigate the rate of convergence to solve these equations using...

  • A GSVD formulation of a domain decomposition method for planar eigenvalue problems. BETCKE, TIMO // IMA Journal of Numerical Analysis;Jul2007, Vol. 27 Issue 3, p451 

    In this article, we present a modification of the domain decomposition method of Descloux and Tolley for planar eigenvalue problems. Instead of formulating a generalized eigenvalue problem, our method is based on the generalized singular value decomposition. This approach is robust and at the...

  • A meshless method using local exponential basis functions with weak continuity up to a desired order. Soleimanifar, E.; Boroomand, B.; Mossaiby, F. // Computational Mechanics;Jun2014, Vol. 53 Issue 6, p1355 

    This paper introduces a novel meshless method based on the local use of exponential basis functions (EBFs). The EBFs are found so that they satisfy the governing equations within a series of subdomains. The compatibility between the subdomains is weakly satisfied through the minimization of a...

  • A New Legendre Spectral Galerkin and Pseudo-Spectral Approximations for Fractional Initial Value Problems. Bhrawy, A. H.; Alghamdi, M. A. // Abstract & Applied Analysis;2013, p1 

    We extend the application of the Galerkin method for treating the multiterm fractional differential equations (FDEs) subject to initial conditions. A new shifted Legendre-Galerkin basis is constructed which satisfies exactly the homogeneous initial conditions by expanding the unknown variable...

  • Properties of the Gram Matrices Associated with Loop-flower Basis Functions. Yibei Hou; Gaobiao Xiao // PIERS Proceedings;Aug2014, p2316 

    In this paper, loop-flower basis functions are addressed to solve the electric field integral equation (EFIE) in electromagnetic scattering issues that rise from perfectly conducting objects. A loop basis function and a flower basis function are both defined as the sum of a set of modified RWG...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics